Advertisement

Queueing Systems

, Volume 55, Issue 2, pp 107–121 | Cite as

Tail behavior of conditional sojourn times in Processor-Sharing queues

  • Regina Egorova
  • Bert Zwart
Article

Abstract

We investigate the tail behavior of the sojourn-time distribution for a request of a given length in an M/G/1 Processor-Sharing (PS) queue. An exponential asymptote is proven for general service times in two special cases: when the traffic load is sufficiently high and when the request length is sufficiently small. Furthermore, using the branching process technique we derive exact asymptotics of exponential type for the sojourn time in the M/M/1 queue. We obtain an equation for the asymptotic decay rate and an exact expression for the asymptotic constant. The decay rate is studied in detail and is compared to other service disciplines. Finally, using numerical methods, we investigate the accuracy of the exponential asymptote.

Keywords

M/G/1 queue Processor Sharing Sojourn time Exponential asymptotics Tail behavior Laplace-Stieltjes transforms Branching processes Random sums 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    J. Abate and W. Whitt, Asymptotics for M/G/1 low-priority waiting-time tail probabilities. Queueing Systems 25 (1997) 173–233.CrossRefGoogle Scholar
  2. 2.
    J. Abate and W. Whitt, The Fourier-series method for inverting transforms of probability distributions. Queueing Systems 10 (1992) 5–88.CrossRefGoogle Scholar
  3. 3.
    S.C. Borst, O.J. Boxma, J.A. Morrison, and R. Núñez-Queija, The equivalence between processor sharing and service in random order. Operations Research Letters 31 (2003) 254–262.CrossRefGoogle Scholar
  4. 4.
    S.C. Borst, R. Núñez-Queija, and A.P. Zwart, Sojourn time asymptotics in Processor-Sharing queues. Queueing Systems 53 (2006) 31–51.CrossRefGoogle Scholar
  5. 5.
    L. Breiman, On some limit theorems similar to the arc-sin law. Theory of Probability and its Applications 10 (1965) 323–331.CrossRefGoogle Scholar
  6. 6.
    E.G. Coffman, R. Muntz, and H. Trotter, Waiting time distributions for processor-sharing systems. Journal of the ACM 17 (1970) 123–130.CrossRefGoogle Scholar
  7. 7.
    D. Denisov and A.P. Zwart, On a theorem of Breiman and a class of random difference equations. EURANDOM report 2005-039 (2005), http://www.eurandom.nl/reports/2005/039DDreport.pdf.
  8. 8.
    R. Egorova, A.P. Zwart, and O.J. Boxma, Sojourn time tails in the M/D/1 Processor Sharing queue. Probability in the Engineering and Informational Sciences 20 (2006) 492–446.CrossRefGoogle Scholar
  9. 9.
    L. Flatto, The waiting time distribution for the random order of service M/M/1 queue. Annals of Applied Probability 7 (1997) 382–409.CrossRefGoogle Scholar
  10. 10.
    S. Grishechkin, On a relationship between processor-sharing queues and Crump-Mode-Jagers branching processes. Advances in Applied Probability 24 (1992) 653–698.CrossRefGoogle Scholar
  11. 11.
    P.R. Jelenković and P. Momčilović, Large deviation analysis of subexponential waiting times in a processor-sharing queue. Mathematics of Operations Research 28 (2004) 587–608.CrossRefGoogle Scholar
  12. 12.
    V. Kalashnikov and G. Tsitsiashvili, Tail of waiting times and their bounds. Queueing Systems 32 (1999) 257–283.CrossRefGoogle Scholar
  13. 13.
    M. Mandjes and M. Nuyens, Sojourn times in the M/G/1 FB queue with light-tailed service times. Probability in the Engineering and Informational Sciences 19 (2004) 351–361.Google Scholar
  14. 14.
    M. Mandjes and A.P. Zwart, Large deviations for sojourn times in Processor Sharing queues. Queueing Systems 52 (2006) 237–250.CrossRefGoogle Scholar
  15. 15.
    R. Núñez-Queija, Processor-sharing models for integrated-services networks. PhD thesis, Eindhoven University of Technology (2000).Google Scholar
  16. 16.
    M. Nuyens and A.P. Zwart, A large-deviations analysis of the GI/GI/1 SRPT queue. Queueing Systems 54 (2005) 85–97.CrossRefGoogle Scholar
  17. 17.
    T.J. Ott, The sojourn-time distribution in the M/G/1 queue with processor sharing. Journal of Applied Probability 21 (1984) 360–378.CrossRefGoogle Scholar
  18. 18.
    R. Schassberger, A new approach to the M/G/1 processor sharing queue. Advances in Applied Probability 16 (1984) 802–813.CrossRefGoogle Scholar
  19. 19.
    B. Sengupta, An approximation for the sojourn-time distribution for the GI/G/1 processor-sharing queue. Stochastic Models 8 (1992) 35–57.Google Scholar
  20. 20.
    S.F. Yashkov, A derivation of response time distribution for a M/G/1 Processor-Sharing queue. Problems of Control and Information Theory 12 (1983) 133–148.Google Scholar
  21. 21.
    S.F. Yashkov, Processor-sharing queues: some progress in analysis. Queueing Systems 2 (1987) 1–17.CrossRefGoogle Scholar
  22. 22.
    S.F. Yashkov, On a heavy-traffic limit theorem for the M/G/1 processor-sharing queue. Stochastic Models 9 (1993) 467–471.Google Scholar
  23. 23.
    A.P. Zwart and O.J. Boxma, Sojourn time asymptotics in the M/G/1 processor sharing queue. Queueing Systems 35 (2000) 141–166.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2006

Authors and Affiliations

  1. 1.CWIAmsterdamThe Netherlands
  2. 2.Department of Mathematics & Computer ScienceEindhoven University of TechnologyEindhovenThe Netherlands

Personalised recommendations